California, 2011

Heavy Snow in California, March 25 to 26, 2011

March 25 to 26, 2011 · NWS MFR · 3 events in 3 counties and zones

The fourth in a series of winter snow storms struck northern California on this date. The snow levels were a bit higher with this storm and the only populated area that saw significant snow was the higher areas around Mount Shasta City.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The fourth in a series of winter snow storms struck northern California on this date. The snow levels were a bit higher with this storm and the only populated area that saw significant snow was the higher areas around Mount Shasta City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 25, 7:41 PM PST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 25, 7:41 PM PST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
841 PM PDT FRI MAR 25 2011

.DISCUSSION...LOW PRESSURE TROUGH HAS BEEN WEAKENING AS IT ROTATES
NORTHEAST INTO EASTERN WASHINGTON. SHOWERS WILL CONTINUE OVERNIGHT
BUT YET ANOTHER SIGNIFICANT LOW PRESSURE AREA WILL DROP DOWN TO
SOUTHWEST OREGON AND NORTHERN CALIFORNIA SATURDAY. THIS LOW PUSHES
THROUGH RATHER QUICKLY WITH A 125 KNOT JET ASSOCIATED WITH IT.
STILL ANOTHER LOW PUSHES ASHORE DURING THE DAY SUNDAY. THIS SYSTEM
WILL BE MORE VIGOROUS THAN SATURDAYS WITH STRONGER DYNAMICS AND A
150 KNOT JET. A WEAK SYSTEM BRUSHES BY TO THE NORTHEAST ON TUESDAY
THEN THE AREA FINALLY RECEIVES A BREAK IN THE WEATHER WITH A RIDGE
OF HIGH PRESSURE BUILDING IN WEDNESDAY.

&&

AVIATION...A FRONTAL BOUNDARY LOCATED ALONG THE OREGON/CALIFORNIA
BORDER WILL RESULT IN IFR WITH OCCASIONAL MVFR CONDITIONS  FOR THE
ROGUE VALLEY...KLAMATH BASIN...SOUTH COAST AND POINTS SOUTH TONIGHT
INTO SATURDAY MORNING. VFR CONDITIONS CONTINUE IN THE UMPQUA BASIN
THIS EVENING...DECREASING TO MVFR AND IFR CONDITIONS AFTER 06Z THIS
EVENING AND LASTING INTO SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 255 PM PDT FRI MAR 25 2011/

DISCUSSION...THE UPPER LOW IS CURRENTLY CENTERED OVER NORTH CENTRAL
OREGON AND IS MOVING NORTHEAST. AT THE SAME TIME A FRONTAL BOUNDARY
REMAINS NEARLY STATIONARY OVER NORTHERN CALIFORNIA AND SOUTHERN
OREGON. THIS HAS RESULTED IN PRECIPITATION LIFTING BACK NORTH OVER
SOUTHWEST OREGON. UNFORTUNATELY IN THE ABOVE MENTIONED AREAS...THERE
WILL BE LITTLE OR NO BREAK BEFORE THE NEXT FRONT ARRIVES TONIGHT.

THE MODELS ARE FAIRLY GOOD AGREEMENT IN BRINGING THE NEXT COLD FRONT
TO THE COAST LATER THIS EVENING...THEN MOVING INLAND TONIGHT.  THE
MAIN FOCUS FOR MODERATE TO HEAVY PRECIPITATION WILL BE IN NORTHERN
CALIFORNIA AROUND THE MOUNT SHASTA AREA. CURRENT WINTER STORM
WARNINGS START EARLY THIS EVENING...BUT MOST OF THE HEAVIER
PRECIPITATION IS EXPECTED TO INCREASE LATER THIS EVENING AND
CONTINUE INTO SATURDAY MORNING. ALSO COOLER AIR IS EXPECTED TO GET
WRAPPED IN THE WESTSIDE VALLEYS TONIGHT AND THIS ALONG WITH
INCREASING PRECIPITATION INTENSITY COULD RESULT IN WET SNOW DOWN TO
AROUND 2000 FEET WITH SOME ACCUMULATIONS POSSIBLE. THEREFORE HAVE
ISSUED A WINTER WEATHER ADVISORY TO TAKE INTO ACCOUNT THE POTENTIAL
ROAD IMPACT FROM THIS GIVEN THAT PRECIPITATION WILL BE INCREASING
AFTER DARK.

AS THE FRONT MOVES INLAND SATURDAY...STEADY PRECIPITATION WILL
TRANSITION INTO SHOWER FORM  FOR THE REST OF THE DAY AS THE UPPER
LEVEL TROF MOVES INTO THE AREA. SNOW LEVELS WILL RISE. THEREFORE
MOST OF THE ROAD SNOW ACCUMULATIONS SHOULD BE MAINLY CONFINED TO THE
MORNING HOURS. RAIN AND SNOW SHOWERS CONTINUE SATURDAY
AFTERNOON...BUT ROADS SHOULD REMAIN WET DUE TO WARMING SURFACE
TEMPERATURES. HOWEVER IT'S POSSIBLE THAT IF HEAVIER SHOWERS DEVELOP
OR MOVE OVERHEAD...THEN ROADS COULD TEMPORALLY BECOME SLUSHY.

WEAK SHORTWAVE RIDGING MOVES OVER THE AREA SATURDAY NIGHT WHICH WILL
BRING A RELATIVE BREAK IN THE WEATHER. THIS WILL BE SHORT LIVED AS
THE MODELS SHOW ANOTHER FRONT ARRIVING AT THE COAST SUNDAY MORNING
AND MOVING INLAND SUNDAY AFTERNOON IMPACTING WESTERN OREGON AND
NORTHERN CALIFORNIA. IT'S POSSIBLE ADDITIONAL HEADLINES WILL BE
NEEDED FOR THIS EVENT...BUT THIS WILL BE DEALT WITH LATER. PETRUCELLI

THERE'S GOOD MODEL CONSENSUS THAT MONDAY WILL SEE
IMPROVING WEATHER UNDER SHORT WAVE RIDGING BEHIND THE SUNDAY STORM
BUT ANOTHER WEAK SHORT WAVE WILL MOVE INLAND OVER NORTHERN OREGON
MONDAY NIGHT/TUESDAY. THIS WILL ALLOW RAIN CHANCES TO INCREASE AGAIN
MAINLY ACROSS SW OREGON BUT IT WILL BE A WEAK RAIN EVENT. WEDNESDAY
AND THURSDAY WILL LIKELY SEE MOSTLY DRY WEATHER WITH TEMPERATURES
INCREASING ABOVE NORMAL AS HIGH PRESSURE BUILDS IN. THIS IS IN LINE
WITH THE GFS AND GFE ENSEMBLE MEAN FORECASTS WHICH ARE THE DRIEST
SOLUTIONS - THE EUROPEAN KEEPS AN ONSHORE FLOW A BIT FURTHER SOUTH
WHICH WOULD LEAVE AT LEAST THE COAST AND UMPQUA IN A RAIN THREAT.
FOR THIS REASON WE'VE LEFT SOME 20-30 PERCENT CHANCES IN THE
FORECAST. FRIDAY...MOST MODEL SOLUTIONS POINT TOWARD A WEAK FRONT
PUSHING THROUGH AND POPS INCREASE. STAVISH

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL NOON PDT SATURDAY FOR
     ORZ027-028-030.
     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 AM PDT
     SATURDAY ABOVE 2000 FEET FOR ORZ023>026.
     WINTER WEATHER ADVISORY UNTIL NOON PDT SATURDAY FOR ORZ029.

CA...WINTER STORM WARNING UNTIL NOON PDT SATURDAY ABOVE 3000 FEET FOR
     CAZ080-082.
     WINTER STORM WARNING FROM 11 PM THIS EVENING TO NOON PDT
     SATURDAY ABOVE 3000 FEET FOR CAZ081.
     WINTER STORM WARNING UNTIL NOON PDT SATURDAY FOR CAZ083.
PZ...GALE WARNING UNTIL 2 AM PDT SATURDAY FOR PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 11 PM PDT SUNDAY FOR
     PZZ350-356-370-376.

99/99/99
Hazardous weather outlook, Mar 25, 2:25 PM PST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
325 PM PDT FRI MAR 25 2011

CAZ081-261300-
CENTRAL SISKIYOU COUNTY-
325 PM PDT FRI MAR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT. WINTER
STORM WARNING IN EFFECT FROM 11 PM PST ABOVE 3000 FEET. SEE WINTER
WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PDT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-261300-
SOUTH CENTRAL SISKIYOU COUNTY-
325 PM PDT FRI MAR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT. WINTER
STORM WARNING REMAINS IN EFFECT FROM 6 PM PDT ABOVE 3000 FEET. SEE
WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PDT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083-261300-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
325 PM PDT FRI MAR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT. WINTER
STORM WARNING REMAINS IN EFFECT FROM 6 PM PDT. SEE WINTER WEATHER
MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PDT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-261300-
WESTERN SISKIYOU COUNTY-
325 PM PDT FRI MAR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT ABOVE
1500 FEET. WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM PDT
ABOVE 3000 FEET. SEE WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PDT ABOVE 3000 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ029-261300-
KLAMATH BASIN-
325 PM PDT FRI MAR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM PDT. SEE WINTER
WEATHER MESSAGE FIOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON PDT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023>026-261300-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
325 PM PDT FRI MAR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM PDT ABOVE 2000 FEET.
SEE WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-030-261300-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
325 PM PDT FRI MAR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER ADVISORY NOW IN EFFECT. SEE WINTER WEATHER MESSAGE
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON PDT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

In the hours before

Local storm report, Mar 25, 3:10 PM PST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
410 PM PDT FRI MAR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       5 SE CAVE JUNCTION      42.11N 123.58W
03/25/2011  M1.35 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            4PM TO 4PM.

&&

GLASER
Local storm report, Mar 25, 4:24 PM PST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
524 PM PDT FRI MAR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY SNOW       4 N KENO                42.19N 121.91W
03/25/2011  M7.5 INCH        KLAMATH            OR   TRAINED SPOTTER

            MIDNIGHT TO 3PM.

0300 PM     HEAVY RAIN       2 WSW OBRIEN            42.06N 123.73W
03/25/2011  E2.30 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            330PM TO 330 PM.

&&

GLASER
Local storm report, Mar 25, 4:38 PM PST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
538 PM PDT FRI MAR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HEAVY RAIN       6 SW MERLIN             42.46N 123.49W
03/25/2011  M0.85 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            11PM TO 1130AM.

1130 AM     HEAVY SNOW       6 SW MERLIN             42.46N 123.49W
03/25/2011  M0.9 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            11PM TO 1130AM.

&&

GLASER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, South Central Siskiyou County

When
March 25, 9:00 PM PST to March 26, 10:00 AM PST
Where
South Central Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

A spotter 1W Mount Shasta reported 8.0 inches of snow in 11 hours ending at 26/0800 PST. A spotter SSE Mount Shasta reported 7.5 inches of snow in 12 hours ending at 26/1000 PST. The cooperative observer at Mount Shasta City reported 6.7 inches of snow in 24 hours ending at 26/1900 PST, but most if not all of this likely fell in the first 12 hours.

Heavy Snow, North Central & Southeast Siskiyou County

When
March 25, 9:00 PM PST to March 26, 10:00 AM PST
Where
North Central & Southeast Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

No reports of heavy snow were received from this zone, but based on heavy snow reports in adjacent zone CAZ082, it is assumed that heavy snow fell in CAZ083 as well.

Heavy Snow, Western Siskiyou County

When
March 25, 9:00 PM PST to March 26, 10:00 AM PST
Where
Western Siskiyou County forecast zone
Reported by
RAWS
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

No reports of heavy snow were received from this zone, but based on heavy snow reports in adjacent zone CAZ082 and heavy rain recorded in CAZ080, it is assumed that heavy snow fell in CAZ080 as well. Several RAWS 24 hour rain totals ending at 26/1000 PST are Dutch-Indy, 1.57 inches; Sawyers Bar, 1.29 inches; Somes Bar, 1.24 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280925, 280926, 280927.